Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The method of Christopherson for solving free boundary problems for infinite journal bearings by means of finite differences

Author: Colin W. Cryer
Journal: Math. Comp. 25 (1971), 435-443
MSC: Primary 65N05
MathSciNet review: 0298961
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A method for solving free boundary problems for journal bearings by means of finite differences has been proposed by Christopherson. We analyse Christopherson's method in detail for the case of an infinite journal bearing where the free boundary problem is as follows: Given $ T > 0$ and $ h(t)$ find $ \tau \in (0,T]$ and $ p(t)$ such that (i) $ [{h^3}p']' = h'$ for $ t \in (0,\tau )$, (ii) $ p(0) = 0$, (iii) $ p(t) = 0$ for $ t \in [\tau ,T]$, and (iv) $ p'(\tau - 0) = 0$.

First, it is shown that the discrete approximation is accurate to $ O({[\Delta t]^2})$ where $ \Delta t$ is the step size. Next, it is shown that the discrete problem is equivalent to a quadratic programming problem. Then, the iterative method for computing the discrete approximation is analysed. Finally, some numerical results are given.

References [Enhancements On Off] (What's this?)

  • [1] Garrett Birkhoff and Donald F. Hays, Free boundaries in partial lubrication, J. Math. and Phys. 42 (1963), 126–138. MR 0153199
  • [2] A. Cameron & W. L. Wood, ``The full journal bearing,'' Inst. Mech. Engrs. J. Proc., v. 161, 1949, pp. 59-64.
  • [3] Derman G. Christopherson, A new mathematical method for the solution of film lubrication problems, Inst. Mech. Engrs. J. Proc. 146 (1941), 126–135. MR 0006295
  • [4] C. W. Cryer, The Method of Christopherson for Solving Free Boundary Problems for Infinite Journal Bearings by Means of Finite Differences, Technical Report #72, Computer Sciences Dept., University of Wisconsin, Madison, Wisconsin, 1969.
  • [5] Colin W. Cryer, The solution of a quadratic programming problem using systematic overrelaxation, SIAM J. Control 9 (1971), 385–392. MR 0298922
  • [6] A. A. Gnanadoss & M. R. Osborne, ``The numerical solution of Reynolds' equation for a journal bearing,'' Quart. J. Mech. Appl. Math., v. 17, 1964, pp. 241-246.
  • [7] O. Pinkus & B. Sternlicht, Theory of Hydrodynamic Lubrication, McGraw-Hill, New York, 1961.
  • [8] A. A. Raimondi & J. Boyd, ``A solution for the finite journal bearing and its application to analysis and design. III, Trans. Amer. Soc. Lubrication Engrs., v. 1, 1958, pp. 194-209.
  • [9] Richard S. Varga, Matrix iterative analysis, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1962. MR 0158502

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N05

Retrieve articles in all journals with MSC: 65N05

Additional Information

Keywords: Christopherson's method, free boundary problems, finite differences, journal bearings, quadratic programming, lubrication theory
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society